To the Editor.—
We recently examined a patient who had an unusual and dramatic case of nocardial pulmonary disease.
Report of a Case. —
A 28-year-old man showed the development of a cough, sputum production, fever, and migratory arthralgias. He had been taking prednisone, 100 mg daily for one month, because of the diagnosis of idiopathic thrombocytopenic purpura.On admission he was in moderate respiratory distress with a temperature of 39.4 °C. A chest roentgenogram revealed multiple infiltrates throughout both lung fields.A Gram's stain of the sputum demonstrated many polymorphonuclear leukocytes and numerous Gram-positive cocci. The patient was treated with nafcillin. After 24 hours there was no improvement, and tobramycin and a combination of sulfamethoxazole and trimethoprim (Bactrim, Septra) were added to his regimen. On the third hospital day a chest roentgenogram (Fig 1) showed that many of the earlier lesions were now cavitating. Review of the sputum on